Hail, Mercer
- When
- January 8, 10:46 AM EST
- Where
- Mercer County, 1.7 mi WNW of Maysville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.410, -80.480
Penny size hail was reported west of Greenville.
Severe weather was favorable across the region on January 8th as a cold front passed into the region. 0 C/km, low level moisture was rising throughout the morning, and mid-level CAPE was pushing near 750 K/kg, sfc to 1km wind shear was at or just above 30kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Severe weather was favorable across the region on January 8th as a cold front passed into the region. 0-3 km lapse rates were near 7.0 C/km, low level moisture was rising throughout the morning, and mid-level CAPE was pushing near 750 K/kg, sfc to 1km wind shear was at or just above 30kts. The freezing level in the 12Z morning sounding was close to 6,000 ft, while the hail growth zone was between 11,500 ft- 15,500 ft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 8, 7:43 AM EST, 3 hours 3 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
743 AM EST Tue Jan 8 2019
.SYNOPSIS...
Scattered showers continue today with the approach and passage
of a cold front. Much colder for the rest of the week, with
periodic snow showers.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
745am update...Notable changes in the near term grids. Have
increased temperatures today to better reflect current temps,
continued warming, and the general MOS output for both
GFS/ECMWF. Also added thunder for areas around and north of
I-80. The environment in this region will feature just enough
CAPE, steep low level lapse rates, and large shear values that
will allow for thunderstorm development. There is risk that a
few storm could produce strong to potentially damaging winds,
so this situation will bear monitoring. The peak threat time
will be this afternoon up til the frontal passage. No other
adjustments at this time.
The rest of the near term discussion...
Scattered showers will develop through the morning and afternoon
hours ahead of an incoming cold front. Southwest flow ahead of
the surface boundary will keep temperatures above normal, with
gusts occasionally reaching 25 to 30 mph.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
An upper level trough will dig farther south this evening,
pushing the cold front through the area during the overnight
hours. This front, combined with increasing NW flow aloft, will
change rain into snow and spread snow showers across much of
the region tonight. Winds will also be an issue tonight, as a
anomalous low level jet will move through. Additionally, the
surface pressure gradient will tighten behind the cold front and
pressure rises of 3 to 4 mbs are expected. We should remain
just below wind advisory criteria, although the higher
elevations will need further inspection.
We will remain under NW flow and upper troughing through
Thursday, resulting in cold temperatures and snow showers.
Accumulation potential will increase Wednesday and Wednesday
night as strong cold air advection and a moist nw flow increases
inversion heights and lower the DGZ. Highest accumulations are
expected in the I-80 corridor and over the ridge tops.
Amounts with this system could warrant headlines.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Weakening NW flow and encroaching sfc high pressure late Thursday
will help slowly bring snow showers to an end. Dry but cool
weather is then expected Friday.
There appears to be a chance for a winter system this weekend,
but there remains a lot of uncertainty. Ensembles solutions keep
the surface system much further south then operational models,
so the superblend will be best for the weekend.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
General VFR forecast through most of the morning hours, but with
periods of MVFR due to increasing moisture in SW flow. By the
afternoon, isolated to scattered showers will develop and could
briefly produce MVFR ceilings. Otherwise, winds will increase
through the afternoon out of the SW, with gusts between 20 to
30kts possible. LLWS will not be a factor as winds around 2000'
will not significantly increase until the frontal passage.
The best chances for rain showers will be along and just behind
the cold frontal passage. Increased mixing will also create a
spike in potential wind gusts, with speeds between 30 to 35kts
possible. Turbulent flow behind the front reduces the confidence
of MVFR conditions moving in right away, but hedged towards
climatological results of cold NW flow. Rain showers will
transition to snow after the frontal passage, which will create
a greater risk for visibility restrictions. The greatest impacts
of these snow showers will be found along the eastern ridges and
north of I-80.
.Outlook...
Restrictions will generally persist under cool NW flow that will
produce periods of lake enhanced snow showers over the next few
days. Some improvements possible by the end of the week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Watch from late tonight through Thursday
afternoon for MDZ001.
OH...None.
PA...None.
WV...Winter Storm Watch from late tonight through Thursday
afternoon for WVZ512>514.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 756 AM EST Tue Jan 8 2019 OHZ039>041-048>050-057>059-068-069-PAZ016-020>023-029-031-073-075- WVZ001>004-012-021-509-091300- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall- Wetzel-Marion-Monongalia- 756 AM EST Tue Jan 8 2019 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Scattered showers this afternoon could produce strong wind gusts between 30 to 35 mph, which could cause damage to tree limbs and blow around loose outdoor items. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-WVZ512>514-091300- Garrett-Eastern Preston-Western Tucker-Eastern Tucker- 756 AM EST Tue Jan 8 2019 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON... This Hazardous Weather Outlook is for western Maryland and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ074-076-WVZ510-511-091300- Westmoreland Ridges-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- 756 AM EST Tue Jan 8 2019 This Hazardous Weather Outlook is for southwest Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Rain showers will change to snow showers tonight. Accumulations are expected. An advisory may be needed. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Snow showers will continue into Thursday. Additional accumulations are expected. An advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ007>009-013>015-091300- Mercer-Venango-Forest-Lawrence-Butler-Clarion- 756 AM EST Tue Jan 8 2019 This Hazardous Weather Outlook is for northwest Pennsylvania, west central Pennsylvania and western Pennsylvania. .DAY ONE...Today and Tonight. A few thunderstorms will develop late this morning into the afternoon that could approach severe limits and produce strong to damaging winds. In addition, wind gusts between 30 to 40mph will be possible with a cold frontal passage tonight that could cause tree limb damage. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Snow showers starting early Wednesday morning will continue into Thursday. Additional accumulations are expected. An advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Pittsburgh radar (KPBZ), 100 km away, was scanning. The volume nearest the first event began at 15:47 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported west of Greenville.
Citizens near Greenville reported hail covering the ground (the size was about a quarter).
A trained spotter reported dime size hail near Hadley.
Hail bigger than a quarter covered the ground.
Quarter size hail was reported near Evergreen Drive; gusty winds were also experienced.
Large tree branches were blown down; the report was made by a local citizen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 800731, 800732, 800733, 800735, 800734, 800736.